Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 6, 2017, 3:46 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2017, 3:46 PM PDT (22:46 UTC)
- Expired
- Aug 6, 2017, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eureka County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 154 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:40 PM PDT | FLASH FLOOD | 2 Wnw Eureka, NV | CENTRAL NV DISPATCH SAID FLASH FLOODING OCCURRED NEAR EUREKA, NEVADA. BASED OFF RADAR, MOST LIKELY IN THE HILLS W AND NW OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995 WGUS55 KLKN 062246 FFWLKN NVC011-033-070145- /O.NEW.KLKN.FF.W.0011.170806T2246Z-170807T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 346 PM PDT SUN AUG 6 2017 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... West central White Pine County in northeastern Nevada... Southeastern Eureka County in north central Nevada... * Until 645 PM PDT * At 345 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Eureka, Pinto Summit and Eureka Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3931 11629 3970 11629 3971 11578 3930 11580 $$ SH
1 follow-up statement
413 WGUS75 KLKN 070148 FFSLKN Flash Flood Statement National Weather Service Elko NV 648 PM PDT SUN AUG 6 2017 NVC011-033-070158- /O.EXP.KLKN.FF.W.0011.000000T0000Z-170807T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine NV-Eureka NV- 648 PM PDT SUN AUG 6 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3931 11629 3970 11629 3971 11578 3930 11580 $$ 91
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:20 PM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 6, 2:20 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Elko NV 220 PM PDT Sun Aug 6 2017 .SYNOPSIS...Scattered showers and thunderstorms expected over the coming days which will also help bring slightly cooler temps. Heavy rain and flash flooding possible across central NV. Warming and drying pattern returns late work week. && .SHORT TERM...Today through Tuesday. Ridge axis will shift further eastward while a weak trough stays over northern california and western Nevada. This will draw up monsoonal moisture into central and northern Nevada which will linger over the next couple of days. PWAT values are range in from 0.75 to over 1.00 which coupled with slow storm motions will lead to heavy downpours. The possibility of heavy rains keeps the risk for flash flooding elevated with the highest risk being in central Nevada. Cooler temperatures will prevail with the extensive cloud cover and rain with highs in the 80s and lows in the 50s. Today. There is extensive cloud cover over northeastern Nevada today with some stratiform precipitation. This should suppress convective active for Elko county. Further south southern lander and eureka and northern Nye counties are receiving solar insulation with ongoing thunderstorms. This same area remains the most favored for flash flooding as there is heavy downpours and some training storms. Monday. There is expected to be less cloud cover than today which should allow for solar insulation to the entire CWA. Thunderstorm coverage will be fairly widespread with the wettest storms and the best chance for flash flooding being in and centered around White Pine county. Tuesday. Moisture will leave the CWA early in the day which will reduce the coverage of afternoon thunderstorms. The storms may not have as much moisture but they will still be capable of producing heavy downpours. .LONG TERM...Tuesday night through next Sunday. Ridge along the pacific NW coast with a very weak disturbance over northern CA coast through the middle of the week, while a 50kt jet persists across central and southern NV. Under this pattern expect showers and thunderstorms to be focused mainly across northern NV Wednesday and Thursday, with some isolated showers possible in central NV as west coast features push inland and break down. By Friday trough energy moves in along the west coast with weak flow over the cwa as showers taper west to east. By Saturday most areas should be dry and storm-free, the exception being far east-central NV where some isolated TS is possible. Increased pops over and near Great Basin National Park for next weekend. && .AVIATION...Showers and thunderstorms through this evening across much of central NV and possibly up toward KWMC in northwestern NV. Showers are expected to approach KEKO through this evening, however TS is expected to remain south of the terminal, generally up to the Ruby mountains. There may be some very isolated TS across central NV overnight, then increasing TS across both central and northern NV Monday afternoon and evening. && .FIRE WEATHER...Wet scattered to numerous thunderstorms are expected across fire zones 454, 455, and 457. There is a smaller chance for thunderstorms elsewhere and these too will be wet. Coverage will increase to encompass all fire zones tomorrow with scattered to numerous wet thunderstorms. Tuesday will see less thunderstorms coverage with isolated to scattered wet thunderstorms expected in all fire zones. Nighttime RH recoveries remain very high with a lot of areas being over 60% to some areas being over 80%. Gusty erratic outflow winds will be possible both today and tomorrow. && .HYDROLOGY... A flash flood warning has been issued for the area where northern Nye, Lander, and Eureka counties intersect. A flash flood watch remains in effect for northern Nye, southern Lander and Eureka, and White Pine counties. Monsoonal moistures continues to be drawn north across NV today and tomorrow, resulting in scattered showers and thunderstorms. PWAT values nearing an inch at times and slow storm motion will likely lead to prolonged heavy downpours and could create areas of flash flooding. Deepest moisture remains over central NV and flash flood watch is in effect from Sunday afternoon through Monday night. Farther north, the flash flooding threat will exist, but on a lesser scale. Numerous recent large burn scars will be susceptible to prolonged rain and washouts could result. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Monday night for Northeastern Nye County-White Pine County. Flash Flood Watch until 11 PM PDT this evening for Northwestern Nye County-Southern Lander County and Southern Eureka County. && 99/96/96/99
In the hours before
Special weather statement, Aug 6, 1:52 PM PDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Elko NV 152 PM PDT SUN AUG 6 2017 NVZ040-041-062130- Northwestern Nye County NV-Northeastern Nye County NV- 152 PM PDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 230 PM PDT... At 151 PM PDT, Doppler radar was tracking a strong thunderstorm 26 miles east of Round Mountain, moving east at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Little Fish Lake Valley and Table Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3873 11666 3884 11669 3897 11643 3868 11636 TIME...MOT...LOC 2051Z 261DEG 12KT 3880 11658 JR
Special weather statement, Aug 6, 2:40 PM PDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Elko NV 240 PM PDT SUN AUG 6 2017 NVZ037-041-062215- Southern Lander County and Southern Eureka County NV- Northeastern Nye County NV- 240 PM PDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE AND SOUTH CENTRAL EUREKA COUNTIES UNTIL 315 PM PDT... At 239 PM PDT, Doppler radar was tracking a strong thunderstorm 23 miles southeast of Hickison Summit, moving southeast at 10 mph. Wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Nye and south central Eureka Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3918 11649 3925 11644 3922 11622 3907 11633 TIME...MOT...LOC 2139Z 304DEG 10KT 3918 11643 99
Special weather statement, Aug 6, 3:11 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Elko NV 311 PM PDT SUN AUG 6 2017 NVZ041-062245- Northeastern Nye County NV- 311 PM PDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 345 PM PDT... At 311 PM PDT, Doppler radar was tracking a strong thunderstorm 32 miles west of Duckwater, moving east at 20 mph. Wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Nye County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3868 11635 3879 11640 3893 11617 3868 11606 TIME...MOT...LOC 2211Z 252DEG 16KT 3875 11629 JR
Special weather statement, Aug 6, 3:30 PM PDT, 16 minutes before
Special Weather Statement National Weather Service Elko NV 330 PM PDT SUN AUG 6 2017 NVZ035-037-062300- Southern Lander County and Southern Eureka County NV- White Pine County NV- 330 PM PDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 400 PM PDT... At 330 PM PDT, Doppler radar was tracking a strong thunderstorm near Eureka, moving east at 10 mph. Wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Eureka and Pinto Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3944 11609 3952 11610 3959 11585 3938 11585 TIME...MOT...LOC 2230Z 265DEG 7KT 3949 11602 99
Special weather statement, Aug 6, 3:39 PM PDT, 7 minutes before
Special Weather Statement National Weather Service Elko NV 339 PM PDT SUN AUG 6 2017 NVZ040-041-062315- Northwestern Nye County NV-Northeastern Nye County NV- 339 PM PDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 415 PM PDT... At 339 PM PDT, Doppler radar was tracking a strong thunderstorm 22 miles east of Manhattan, moving northeast at 10 mph. Wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Nye County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3847 11672 3856 11677 3871 11654 3849 11642 TIME...MOT...LOC 2239Z 246DEG 10KT 3854 11665 99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:43 PM PDT | Special Weather Statement | LKN | Nye | 47 min |
| Aug 6, 1:52 PM PDT | Special Weather Statement | LKN | 38 min | |
| Aug 6, 2:14 PM PDT | Flash Flood Warning | LKN | Eureka, Lander, Nye | 3 hr |
| Aug 6, 2:40 PM PDT | Special Weather Statement | LKN | 35 min | |
| Aug 6, 3:11 PM PDT | Special Weather Statement | LKN | 34 min | |
| Aug 6, 3:30 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 6, 3:35 PM PDT | Flash Flood Warning | LKN | Nye | 3 hr |
| Aug 6, 3:39 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 6, 3:48 PM PDT | Special Weather Statement | LKN | Eureka | 27 min |
| Aug 6, 4:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 6, 4:30 PM PDT | Special Weather Statement | LKN | 30 min | |
| Aug 6, 4:47 PM PDT | Special Weather Statement | LKN | 28 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.